Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


combivir/ sustiva/ rash
Jun 8, 2000

My doctor put me on combivir/sustiva on 5/25/00. I have never taken any other HIV drugs before. 6/1/00 I started to get a rash that now has covered most my body. The places that are the most affected are under the arms and between my thighs,as if it were a heat rash. It's blotchy and red but it does not itch. The warning labels on the medication say to CHECK WITH YOUR DOCTOR AS SOON AS POSSIBLE if you experience rash. I did go see my doctor but she had only experienced one other patient with this side effect and it wasn't nearly as bad. I was the worst case she ever seen.

She put me on Methlyprednisolon a steroid. I want to trust her judgement but with only having one other person with this side effect I'm a nervous. The side effects to the steroids say In big bold letters THIS MEDICINE MAKES YOU MORE SUSCEPTIBLE TO ILLNESSES. When the warning label on the Sustiva says CHECK WITH YOUR DOCTOR AS SOON AS POSSIBLE if you experience rash what does the drug manufacture recommend or do they? Is there a uniform procedure or what?

If you can give me some suggestions it would be greatly appreciated? I'm not asking for a diagnosis, just some advice. Thanks

Response from Dr. Henry

A rash like that definitely can be seen with Sustiva -- much less likely the other HIV meds. Usually we try to treat through it and it resolves over several weeks. Benadryl and lots of fluids often is helpful. The use of steroids is empiric and may help but should not be continued for more than several weeks. Many other HIV meds can cause a rash too so I would try to get through this if you can. It is frustrating but is a part of the territory -- the drugs have their pluses and minuses but the pluses >>>> the minuses. Keith Henry, M.D.



Previous
Lipomas?
Next
Nail discoloration

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement